What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 1, 3:24 PM MST, 41 minutes earlier.
Area forecast discussion, Sep 1, 3:24 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
324 PM MST Sun Sep 1 2019
.SYNOPSIS...
Large areas of strong winds and blowing dust are expected over
south-central and southwest Arizona late this afternoon and
evening. Isolated to scattered thunderstorms are expected as well,
mainly over south-central Arizona. Any given storm will be
capable of producing extremely strong winds and brief heavy rain.
Storm chances will trend down Monday and remain marginal for much
of the workweek before an uptrend later next weekend. Expect above
normal high temperatures for much of the workweek as well.
&&
.DISCUSSION...
Rest of Today and Tonight...
Convection over the Rim and White Mountains is underway but even
the lower elevations have started (a bit early). The basic
ingredients in play for this afternoon include 500 to 1500 J/kg of
MLCAPE, 1300-1500 J/kg of DCAPE, and moderate to strong (for our
area this time of year) easterly steering flow and associated
effective shear. This scenario is supportive of storms capable of
producing strong downdrafts and possibly organizing into linear
structures. However, there still remains CIN to overcome over much
of our forecast area. There is still time for additional surface
heating so expect some more erosion of the CIN but likely some
areas will remain. To varying degrees, the CAMS have been
depicting a scenario of storms over east-central Arizona and
southeast AZ (especially central Pima County) tracking west and
northwestward and producing strong outflows. In turn, colliding
outflows lead to new storm development. Of note, there is
generally good agreement that storms will get to the northern and
eastern edges of metro Phoenix but otherwise not become widespread
on the Valley floor. This is likely due to CIN but also there
isn't a bunch of activity over Graham and eastern Pinal Counties
track west/northwestward due to drier air there. At a minimum
though, anticipate broad swaths of outflow causing varying degrees
of blowing dust over portions of Pinal, Maricopa, and Yuma
Counties (less so over metro Phoenix). In anticipation of this, a
Blowing Dust Advisory was issued earlier to provide a heads up.
Where storms do occur, they will be capable of producing localized
winds of 50+ mph and possibly even 60+. Later this evening,
storms are anticipated to develop over northern La Paz County as
outflows emanate from southwest Yavapai County (and possibly with
help from outflows coming in from the southeast). As for southeast
California, there is good agreement on the lack of storm
development (too much CIN). Of note, the HREF depicts potential
for outflows to move all the way through Imperial County. Eastern
Riverside County could get some outflow from storms emanating from over
northern La Paz and southern Mohave Counties.
Monday through Sunday...
Moisture values trend down during the first half of the workweek
as drier air from the east moves in. Thus, storm potential trends
down but not to zero. High temps nudge upward with portions of
south-central AZ flirting with high Heat Risk values. Will need to
keep an eye on this for possible need for a Watch. The GEFS
plumes depict an increase in precipitable water during the latter
half of the week. Possibly a reflection of the tangential impacts
of Tropical Storm Juliette as well as the subtropical high being
centered further east for a time. There looks to be a bigger
increase for Sunday possibly with the aid of an inverted trough.
That is when the next noticeable uptrend in PoPs takes place.
&&
.AVIATION...Updated at 1720 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Significant aviation disruptions are possible late this afternoon
and evening as a result of strong outflow boundaries and the
possibility for additional storm redevelopment near or over
terminals. Until then, winds will continue to switch over the west
this morning and remain out of that direction until the initial
outflow boundary moves in. Wind speeds up until then will remain
on the lighter side, generally below 5-8 kts.
Regarding storms later today -> High confidence: Outflow boundaries
and abrupt wind shifts affecting terminals in the 23Z-04Z time
frame. Moderate confidence: Winds speeds and primary direction
with these outflows. The atmospheric setup is favorable for very
strong/severe wind gusts though the strongest winds will be
collocated with individual storms. If the initial primary outflow
direction is from the south, blowing dust may become an issue
prior to TS, though most indications suggest an east or northeast
gust front initially. Lower confidence: Actual TS within the
aerodrome footprint. Models disagree on storm coverage later
today, though if any storm directly affects an air field, even
stronger winds, heavy rain, and much lower visibilities will
result.
Southeast California/Southwest Arizona including KIPL and KBLH:
Outflow boundaries and wind shifts later tonight resulting from
storms in Arizona will be the greatest aviation impact, especially
at KBLH. Through the daylight hours, sustained S/SE winds upwards
of 15 kt will be common with a few gusts into the upper
teens/lower 20s. Confidence is moderate to high that strong
easterly outflow winds will sweep into SE CA (particularly KBLH)
late this evening. If strong enough, blowing dust and reduced
visibilities may be a more significant issue though good
confidence exists in timing past 03Z and a low/neglible volume
period.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
There is no significant change to the outlook forecast. Thunderstorm
chances will continue across most of southwest and south-central
Arizona, and southeast California, on Tuesday. Locally heavy rain
and gusty outflow winds will be possible. Despite the increase in
moisture and slight decrease in temperatures, daytime minimum
humidity values will still fall into the 15-20% range with overnight
recoveries into the 30-60% range. Outside of any outflows, the winds
will favor diurnal trends with typical afternoon breezes. A gradual
drying trend will occur Wednesday into Friday, keeping the highest
thunderstorm chances across the higher terrain of south- central
Arizona. Temperatures will remain a few degrees above normal each
day.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ531-532-
535-536-538>540-550-551-553-554-559.
CA...None.
&&
DISCUSSION...AJ
AVIATION...Hernandez/MO
FIRE WEATHER...RogersIn the hours before
Special weather statement, Sep 1, 2:16 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
216 PM MST Sun Sep 1 2019
AZZ547-558-012200-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
216 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
300 PM MST...
At 213 PM MST, Doppler radar was tracking a strong thunderstorm near
Apache Lake, or 11 miles southwest of Roosevelt, moving west at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Apache Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Apache Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3356 11114 3347 11115 3346 11138 3362 11136
TIME...MOT...LOC 2113Z 102DEG 7KT 3353 11123
Hernandez
Special weather statement, Sep 1, 2:17 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
217 PM MST Sun Sep 1 2019
AZZ563-012200-
Southeast Gila County AZ-
217 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Sawmill, or 36 miles northeast of Globe, moving west at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3356 11006 3353 11036 3377 11034 3373 11020
3361 11005
TIME...MOT...LOC 2117Z 094DEG 12KT 3362 11021
HernandezSpecial weather statement, Sep 1, 2:47 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
247 PM MST Sun Sep 1 2019
AZZ552-558-012215-
Superior AZ-Pinal/Superstition Mountains AZ-
247 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 315
PM MST...
At 247 PM MST, Doppler radar was tracking a strong thunderstorm over
Top Of The World, or 8 miles east of Superior, moving west at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 223 and 241.
AZ Route 177 between mile markers 162 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 11089 3321 11104 3322 11117 3342 11118
3343 11106 3339 11091
TIME...MOT...LOC 2147Z 090DEG 14KT 3333 11098
IniguezSpecial weather statement, Sep 1, 2:58 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST Sun Sep 1 2019
AZZ552-553-555-012230-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
258 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 330 PM MST...
At 258 PM MST, Doppler radar was tracking a strong thunderstorm near
Florence Junction, or 11 miles northeast of Florence, moving west at
10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Florence Junction and Queen Valley.
This includes the following highways...
US Highway 60 between mile markers 209 and 217.
AZ Route 79 between mile markers 140 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 11119 3312 11120 3310 11136 3313 11145
3328 11145 3330 11134
TIME...MOT...LOC 2158Z 096DEG 9KT 3319 11129
IniguezSpecial weather statement, Sep 1, 3:45 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST Sun Sep 1 2019
AZZ552-553-555-558-012330-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
345 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 430 PM MST...
At 345 PM MST, Doppler radar was tracking a strong thunderstorm near
Boyce Thompson Arboretum, or near Superior, moving west at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Apache Junction, Superior, Gold Canyon, Florence Junction, Queen
Valley, Gold Camp, Kings Ranch, Boyce Thompson Arboretum and
Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 201 and 233.
AZ Route 79 between mile markers 140 and 150.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
southeastern Arizona.
LAT...LON 3318 11104 3310 11135 3314 11152 3334 11152
3343 11143 3342 11115 3338 11102 3320 11101
TIME...MOT...LOC 2245Z 096DEG 11KT 3325 11122
IniguezSpecial weather statement, Sep 1, 4:01 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
401 PM MST Sun Sep 1 2019
AZZ541-545-547-549-555>558-012345-
Fountain Hills/East Mesa AZ-New River Mesa AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Cave Creek/New River AZ-
Apache Junction/Gold Canyon AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
401 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 445 PM MST...
At 401 PM MST, Doppler radar was tracking a strong thunderstorm over
Sugarloaf Mountain, moving southwest at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Apache Junction, Fountain Hills, Round Valley, Sugarloaf Mountain,
Sycamore Creek, Ballantine Trailhead, Sunflower, McDowell Mountain
Park, Lost Dutchman State Park, Goldfield, Usery Mountain Park,
Saguaro Lake, Canyon Lake, Superstition Mountains, Goldfield Ranch,
Four Peaks, Apache Lake, Salt River Tubing Recreation Area, Rio Verde
and Tonto Basin.
This includes AZ Route 87 between mile markers 189 and 227.
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central, southeastern and east central Arizona.
LAT...LON 3397 11143 3364 11116 3351 11121 3342 11143
3343 11163 3373 11181 3391 11167
TIME...MOT...LOC 2301Z 055DEG 34KT 3370 11148
Iniguez